Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 27, NWS Springfield, MO

June 1, 1999Dent County, Missouri

NWS Springfield, MO issued this tornado warning at Jun 1, 1999, 7:44 PM CDT for Dent County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 7:44 PM CDT (00:44 UTC)
Expired
Jun 1, 1999, 8:35 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:15 PM CDTThunderstorm WindLenox, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:45 PM CDTTornado WatchSPC6 hr
Jun 1, 5:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 020044 RRA
TORSGF
MOC065-020135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 835 PM CDT

* AT 745 PM DOPPLER RADAR INDICATED A TORNADO NORTH OF SALEM AND
  NEAR LENOX.  THIS STORM WAS MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL< AREAS IN NORTHEAST DENT COUNTY
  INDIAN TRIAL STATE FOREST


THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.  MOVE TO SHELTER
IMMEDIATELY FOR YOUR PERSONAL SAFETY.  AVOID WINDOWS.


SR/SS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:55 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE JUN 1 1999

FORECAST CONCERNS: POPS TONIGHT AND WEDNESDAY NIGHT/THURSDAY
                   TEMPERATURES

SHOWERS AND THUNDERSTORMS HAD EXITED ALL BUT THE EXTREME SOUTHEAST
CORNER OF THE FORECAST AREA BY 18Z WITH REDEVELOPMENT NOTED IN THE
KANSAS CITY AREA AND FROM JOPLIN TO THE LAKE OF THE OZARKS. AIRMASS
IS RIPE FOR CONVECTION WITH DEWPOINTS IN THE LOWER 70S...CAPES IN
EXCESS OF 3000 J/KG AND LIFTED INDEX VALUES AROUND -8.

LATEST MODEL OUTPUT CONTINUES THE IDEA OF A BREAK FROM SHOWERS AND
THUNDERSTORMS WEDNESDAY AS THE STRONG CENTRAL PLAINS SHORT WAVE
MOVES EAST AND RIDGING DEVELOPS. WILL CARRY AN UNQUALIFIED CHANCE
POP IN EASTERN SECTIONS TONIGHT AND AN EVENING POP EVERYWHERE ELSE.

MCS DEVELOPMENT IS POSSIBLE OVER KANSAS/OKLAHOMA WEDNESDAY NIGHT...
WHICH COULD AFFECT WESTERN SECTIONS OF THE FORECAST AREA LATE. WILL
INTRODUCE A LOW CHANCE POP FOR THE WESTERN THIRD WEDNESDAY NIGHT AND
WESTERN HALF THURSDAY AS THE STALLED FRONT MOVES NORTH AGAIN.

FWC GUIDANCE LOOKS A LITTLE TOO WARM WEDNESDAY CONSIDERING THAT THE
SOUTHERLY SURFACE FLOW WILL BE TEMPORARILY SUSPENDED. WILL USE A
BLEND OF THE FAN AND ETA SURFACE TEMPERATURES.

***WSFO STL: WILL SEND A SET OF WORK ZONES BY 230 PM...BUT THEY WILL
PROBABLY NEED TO BE READJUSTED DEPENDING ON IF/WHEN THE WATCH BOX IS
ISSUED.***

SGF BB 060/081 062/083 064 083-13
JLN BB 061/082 064/085 065 082-33
UNO BB 064/082 061/083 063 0841--
VIH BB 059/080 060/081 062 0841--

SUTTON

In the hours before

Special weather statement, Jun 1, 3:38 PM CDT, 4 hours 6 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT TUE JUN 1 1999

...TORNADO WATCH IN EFFECT FOR SOUTHERN AND CENTRAL MISSOURI UNTIL
1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM FOR THE FOLLOWING COUNTIES IN MISSOURI:

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          CHRISTIAN...      DADE...           DALLAS...
DENT...           DOUGLAS...        GREENE...         HICKORY...
HOWELL...         JASPER...         LACLEDE...        LAWRENCE...
MARIES...         MCDONALD...       MILLER...         MORGAN...
NEWTON...         OREGON...         OZARK...          PHELPS...
POLK...           PULASKI...        SHANNON...        ST. CLAIR...
STONE...          TANEY...          TEXAS...          VERNON...
WEBSTER...        WRIGHT...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS THIS
EVENING. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND SEVERE
THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL AND VERY HEAVY RAIN
WILL BE POSSIBLE WITH THE STRONGER STORMS. TORNADO DEVELOPMENT WILL
MAY ALSO OCCUR.

SUTTON
Special weather statement, Jun 1, 3:38 PM CDT, 4 hours 6 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT TUE JUN 1 1999

...TORNADO WATCH IN EFFECT FOR SOUTHERN AND CENTRAL MISSOURI UNTIL
1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM FOR THE FOLLOWING COUNTIES IN MISSOURI:

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          CHRISTIAN...      DADE...           DALLAS...
DENT...           DOUGLAS...        GREENE...         HICKORY...
HOWELL...         JASPER...         LACLEDE...        LAWRENCE...
MARIES...         MCDONALD...       MILLER...         MORGAN...
NEWTON...         OREGON...         OZARK...          PHELPS...
POLK...           PULASKI...        SHANNON...        ST. CLAIR...
STONE...          TANEY...          TEXAS...          VERNON...
WEBSTER...        WRIGHT...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS THIS
EVENING. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND SEVERE
THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL AND VERY HEAVY RAIN
WILL BE POSSIBLE WITH THE STRONGER STORMS. TORNADO DEVELOPMENT WILL
MAY ALSO OCCUR.

SUTTON
Special weather statement, Jun 1, 6:38 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT TUE JUN 1 1999

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
WESTERN MISSOURI...ST. CLAIR...VERNON...AND BARTON COUNTIES...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT STRONG TO SEVERE
THUNDERSTORMS HAD MOVED EAST OF THESE AREAS...AND SEVERE WEATHER
POTENTIAL HAD DECREASED.

...TORNADO WATCH REMAINS IN EFFECT FOR THE REMAINDER OF SOUTHERN AND
CENTRAL MISSOURI UNTIL 1000 PM...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS
LATER TONIGHT.  THE AIRMASS AHEAD OF THE FRONT IS VERY
UNSTABLE AND SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL
AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS.
TORNADO DEVELOPMENT MAY ALSO OCCUR.

VESPER
Special weather statement, Jun 1, 6:38 PM CDT, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT TUE JUN 1 1999

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
WESTERN MISSOURI...ST. CLAIR...VERNON...AND BARTON COUNTIES...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT STRONG TO SEVERE
THUNDERSTORMS HAD MOVED EAST OF THESE AREAS...AND SEVERE WEATHER
POTENTIAL HAD DECREASED.

...TORNADO WATCH REMAINS IN EFFECT FOR THE REMAINDER OF SOUTHERN AND
CENTRAL MISSOURI UNTIL 1000 PM...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS
LATER TONIGHT.  THE AIRMASS AHEAD OF THE FRONT IS VERY
UNSTABLE AND SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL
AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS.
TORNADO DEVELOPMENT MAY ALSO OCCUR.

VESPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:04 PM CDTTornado WarningSGFDent, Phelps36 min
Jun 1, 7:09 PM CDTSevere Thunderstorm WarningSGFWright51 min
Jun 1, 7:36 PM CDTTornado WarningSGFWright34 min
Jun 1, 7:48 PM CDTTornado WarningSGFTexas52 min
Jun 1, 8:34 PM CDTFlash Flood WarningSGFDent2 hr
Jun 1, 9:19 PM CDTSevere Thunderstorm WarningSGFShannon51 min
Jun 1, 9:47 PM CDTFlash Flood WarningSGFShannon3 hr
Jun 1, 10:20 PM CDTSevere Thunderstorm WarningSGFShannon50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.